Metformin Question

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

mekpdue
New Member


Date Joined Mar 2016
Total Posts : 7
   Posted 9/8/2016 7:34 PM (GMT -6)   
I have just had some stomach and diaphragm surgery and am unable to swallow my 500mg (2x daily) pills. So, I am crushing them via the Ninja processor with protein drinks. My question is: is there any difference in taking the pill whole versus disintegrated? This regimen will go on for a few more weeks.
Don't even get me started on the diet plan over the next month, but so far, my Type 2 numbers are hanging steady around 120-140.

Oh, by the way, these pills taste absolutely horrible once the covering is gone. Yuck.

Thanks,
Mike

Post Edited By Moderator (LanieG) : 9/9/2016 7:46:59 AM (GMT-6)


Lanie G
Forum Moderator


Date Joined Nov 2006
Total Posts : 5918
   Posted 9/8/2016 8:09 PM (GMT -6)   
Hi Mike and welcome to the Diabetes Forum! Gosh, you've been through a lot with the surgery! I think you're the first person to ask this question. I suppose the pills are coated for a reason, probably to cut down the potential of stomach upset but since you're unable to even swallow them, I think you should talk to your doctor and see if you can get a different prescription, maybe a capsule if it comes in a capsule form. I think a pharmacist might be able to tell you about the different pill forms and dosages since he sees how they're dispensed and maybe he/she could give you some suggestions for your doctor to change how the metformin is dispensed for you.

I'm sure they taste horrible! Poor thing! Could you do any better if you just cut a pill in two and then take the halves separately within a couple of minutes?

Sorry I can't help more. I guess you need to be on a liquid diet for awhile?
Lanie

diabetes moderator
diabetes type 2 controlled by diet and exercise and
metformin
very low carb way of eating

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7468
   Posted 9/8/2016 9:32 PM (GMT -6)   
WAIT!

Aren't most of us using the extended release form of Metformin? It would make a HUGE difference if those pills were cut or crushed, that's a big NO-NO!

Pharmacist will probably have a better idea on if your specific pills can be crushed or not, while Dr may have a better handle on possible alternatives.

Lanie G
Forum Moderator


Date Joined Nov 2006
Total Posts : 5918
   Posted 9/9/2016 6:30 AM (GMT -6)   
My pills are not the extended release kind. They are round white ones, 500 mg. They can actually be cut in half. That's why I think there may be other kinds of metformin pills (capsules, for example).
Lanie

diabetes moderator
diabetes type 2 controlled by diet and exercise and
metformin
very low carb way of eating

mekpdue
New Member


Date Joined Mar 2016
Total Posts : 7
   Posted 9/9/2016 6:44 AM (GMT -6)   
Thanks LanieG and Lynnwood. To the best of my knowledge, my pills are not the extended mix. Like Lanie, they are the big white round pills. Not marked on the bottle and haven't been told via the pharmacist or doctor that they are. I also spoke to my doctor before my surgery and he didn't specify any special instructions, however, we didn't discuss crushing them up.

I'll put a call into my dr. to find his response. That said, my BG levels haven't strayed too far from my daily averages, after a week.

Oh, by the way, I did cut them in half, however, I wimped out on taking them due to the 'kinda' sharp edges on the cut line and I didn't want to irritate my esophagus on the way down...even when rounding them off a bit. I'll call that stage fright, since my esophagus is restricted after the surgery, and until the swelling goes down.

I'll post back his answer in the event this comes up again.

Thank you. I also noticed that I misspelled Metformin in my Post title. Oops.

Lanie G
Forum Moderator


Date Joined Nov 2006
Total Posts : 5918
   Posted 9/9/2016 7:46 AM (GMT -6)   
I think we have the same kind of pills, Mike. No, don't take a chance swallowing a half with your esophagus still healing. Talk to your doctor and pharmacist.

You can also help keep your blood sugar lower by reducing whatever high carbs you are ingesting, if any. If you can get some physical exercise in, that would help, too.

Keep us updated and good luck!

yeah

(I corrected the spelling in the title. The edit button is the pencil icon in the upper right hand corner above the post.)
Lanie

diabetes moderator
diabetes type 2 controlled by diet and exercise and
metformin
very low carb way of eating

mekpdue
New Member


Date Joined Mar 2016
Total Posts : 7
   Posted 9/9/2016 8:46 AM (GMT -6)   
Update-I have spoken with my doctor who states that the NON-EXTENDED pills can be ground up and placed in a drink. In my case, I can place a pill in my protein/peanut butter/banana shake and drink it.

I'm on a soft liquid diet for 2 weeks so this is a comfort.

Exercise is recommended too. So my walks will continue, just not as far for awhile. And no jogging, no lifting, and no 'core' exercises are permitted. Yay!

Thanks for correcting my spelling, Lanie :-)

Lanie G
Forum Moderator


Date Joined Nov 2006
Total Posts : 5918
   Posted 9/9/2016 8:52 AM (GMT -6)   
Great! I hope your recovery goes well! I'm glad you talked to the doctor. Walking is good for everything, too.

:-)
Lanie

diabetes moderator
diabetes type 2 controlled by diet and exercise and
metformin
very low carb way of eating
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 18, 2017 11:49 PM (GMT -6)
There are a total of 2,884,011 posts in 316,449 threads.
View Active Threads


Who's Online
This forum has 157577 registered members. Please welcome our newest member, MeMee.
272 Guest(s), 4 Registered Member(s) are currently online.  Details
countingstarsx, Drozco, Lapis_29, WV Mike


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer